Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 8, NWS Phoenix, AZ

July 9, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm warning at Jul 9, 2021, 10:21 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2021, 10:21 PM MST (05:21 UTC)
Expired
Jul 9, 2021, 11:15 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 44 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:32 PM MSTTSTM WND DMG2 Nnw Higley, AZ***DELAYED REPORT***LARGE TREE UPROOTED AT PARK NEAR GREENFIELD AND WARNER. WINDS ESTIMATED AT 55-60 MPH BASED ON RADAR, NEARBY OBSERVATIONS, AND OTHER DAMAGE.
Jul 9, 10:32 PM MSTTSTM WND DMG6 Nne Santan, AZ***DELAYED REPORT*** LARGE METAL ROOF BLOWN ACROSS VAL VISTA DR. NEARBY, 8 INCH DIAMETER BRANCHES SNAPPED FROM A PALO VERDE TREE AND FELL ONTO THE ROOF OF A HOUSE NEAR LINDSAY AND CHANDLER HEIGHTS. TIME ESTIMATED BY RADAR.
Jul 9, 10:32 PM MSTTSTM WND GST 585 N Casa Grande, AZMEASURED BY KCGZ AWOS.
Jul 9, 10:34 PM MSTTSTM WND GST 544 Nnw East Mesa, AZAWOS STATION KFFZ MESA FALCON FLD.
Jul 9, 10:35 PM MSTTSTM WND GST 633 Wnw Casa Grande, AZ***DELAYED REPORT***PEAK GUST AT SRP MESONET STATION DESERT BASIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS55 KPSR 100521
DSWPSR

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
1021 PM MST Fri Jul 9 2021

AZC013-021-100615-
/O.NEW.KPSR.DS.W.0008.210710T0521Z-210710T0615Z/
Maricopa AZ-Pinal AZ-
1021 PM MST Fri Jul 9 2021

The National Weather Service in Phoenix has issued a

* Dust Storm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1115 PM MST.

* At 1020 PM MST, a wall of dust was along a line extending from Mesa
  to near Tumbleweed Park to 6 miles southwest of San Tan Mountain
  Park, moving west at 40 mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 114 and 204.
  AZ Interstate 17 between mile markers 195 and 205.
  AZ Interstate 8 between mile markers 146 and 178.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Gilbert, Tempe, Avondale,
Goodyear, Buckeye, Casa Grande, Apache Junction, Coolidge, Tolleson,
Laveen and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

&&

LAT...LON 3297 11250 3332 11264 3358 11258 3347 11154
      3328 11155 3292 11141 3276 11162 3274 11174
      3280 11178 3279 11187 3277 11189 3276 11205
      3275 11206
TIME...MOT...LOC 0520Z 093DEG 36KT 3339 11176 3328 11179 3307 11170 

$$

SDB

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 9, 5:08 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 9, 5:08 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
508 PM MST Fri Jul 9 2021

.UPDATE...Updated Aviation Discussion.

.SYNOPSIS...
Well above normal temperatures will continue through the weekend,
posing a high risk for health impacts across lower elevation
communities. Moisture levels will remain elevated enough for a
threat of afternoon and evening showers and storms, primarily from
Phoenix eastward. A shift in the weather pattern is expected next
week, with temperatures cooling and increased chances for showers
and thunderstorms.

&&

.DISCUSSION...
The morning began with a few isolated showers over the Chocolate
Mountains but that activity has since cleared with sunny skies now
gracing the entire forecast area. Boundary layer moisture is very
evident, as evidenced by another morning of widespread dew points
above 60 degrees, and keeping the Southwest relatively muggy. The
abundant surface moisture helped keep overnight low temperatures
elevated as the morning low in Phoenix cooled down only to 94
degrees, just two degrees below the all-time warmest low temperature
of 96 degrees...if it holds through midnight tonight.

The warm morning start was a fitting way to mark the beginning of
a warming trend as the H5 high pressure ridge continues to strengthen
the next few days. An Excessive Heat Warning is in effect for portions
of south-central Arizona, including the Phoenix area, through Sunday
and across portions of southeast California through Monday. Saturday
is still anticipated to be the hottest day with highs approaching
112-116 degrees east of the Colorado River and 115-122 degrees across
parts of southeastern California. Confidence in temperatures reaching
heat warning thresholds as defined by the HeatRisk on Sunday/Monday
is not great, but conditions are still going to be hot with poor
overnight reprieve as lows struggle to cool below 90 degrees in some
places.

Yesterday's forecast went as expected through the early evening with
fairly strong storms propagating off the Rim and White Mountains into
southern Gila and eastern Maricopa Counties. However, upper level
support and outflow boundary interactions needed for lower desert
storms did not pan out. Favorable parameters for convection, as
discussed yesterday, are generally still in play for today. Storm
chances and/or impacts more likely over the higher terrain
compared to the lower desert. Warming temperatures will again mix
through a deep boundary layer, eradicating a low level inversion,
and further eating into the stronger midlevel inversion. The
latest HREF indicates better potential for storms pushing through
southern Yavapai County that could send strong outflows into
northwestern Maricopa County. This activity is better situated to
impact the Wickenburg area but could stretch as far east as the
northwest Valley. Overall, storm chances in the Valley (or anywhere
in the lower desert) are still low, around 10-20%. Any storms that
do develop, whether in Gila County or elsewhere, will be capable of
producing strong localized wind gusts of 40-60 mph, outflow winds,
and locally heavy rain.

Assuming today's conditions are not met, there should be enough
moisture and CAPE to keep some thunderstorm threat in the forecast
for Saturday. Trends in numerous CAMs and ensemble means point towards
a very active afternoon and evening for thunderstorms across eastern
and southeastern AZ. For our forecast area, Gila and Pinal Counties
will need the most watching as HREF gives a 70% chance for thunderstorm
wind gusts exceeding 35 mph and a 10-20% chance exceeding 60 mph.
Probabilities for storms and related wind gusts are even better
southeast of Phoenix, which means unlike all the other days so far
this summer, we could be looking at much better potential for
widespread dust between Phoenix and Tucson. PoPs and storm chances
in Phoenix and places farther west are still conditional and fairly
low at 25% or less.

Global ensembles pretty consistently forecast a shift in the upper
level pattern early next week, with the H5 ridge migrating more
to the west allowing a weakness in the mid/upper levels to develop
over AZ/NM. Moisture/PWAT values increase and combined with cooler
thermal profiles generate more widespread, uncapped instability.
There may still be enough of a northeast flow to allow storm
migration into lower elevations, but wind fields will be relaxing
some (indicative of an increasing flash flood threat). There will
be various vorticity centers migrating through the area - either
sheared-off energy from the initial development of the trough/
weakness or new development due to convective activity.QPF values
from global ensembles begin increasing Monday and remain elevated
through Wed/Thu. Overall more active thunderstorm period on the
horizon with increased cloud cover and cooler temperatures.

&&

.AVIATION...Updated at 0008Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Aside from a 20-30% chance of convective outflows this afternoon and
gusty westerlies through this evening, minimal aviation impacts are
expected. Isolated thunderstorms that have developed over the higher
terrain north and east of Phoenix this afternoon have only a 10-15%
chance of propagating into the lower deserts this evening.
Strong midlevel capping should limit convective development along
outflows, with hi-res models suggesting the best chance of an
isolated storm will be over northern and western portions of
Phoenix. Confidence currently remains too low to include convection
or outflows in any of the TAF sites at this time. Otherwise, winds
will continue to favor a westerly component through this evening
with gusts up to 20-25 knots before light and variable or easterly
winds return overnight. Aside from thunderstorms, FEW-SCT ceilings
at or above 15 kft are expected.

As far as the forecast for Saturday, westerly winds are expected to
commence during the mid/late-morning hours with stronger winds (and
some gustiness) during the afternoon hours. Latest hi-res computer
model forecasts are indicating the development of convective
activity during the late afternoon/early evening hours over he
RIm/White Mtns with the development of more organized convective
activity over Pinal/Pima counties during the mid/late evening hours
on Saturday. Although there is still significant uncertainty on how
much of this convective activity will actually make its way into the
Phoenix area, it does seem more likely that some sort of wind shift
to SE-ly will occur, along with some blowing dust. Have included a
wind shift, BLDU, and VCSH in the KPHX TAF to reflect this
possibility.

Southeast California/Southwest Arizona including KIPL and KBLH:

Aside brief afternoon gusts up to 25 knots and density altitude
concerns, minimal aviation impacts are expected through Saturday
morning. Winds at KIPL will favor a southeast to southwest component
through the period, whereas KBLH will generally remain southerly.
Skies will generally remain clear with FEW-SCT cloud decks at or
above 15 kft. Minor density altitude impacts may begin as early as
this afternoon as temperatures briefly reach 115 deg F at KBLH. More
prolonged periods of 115-119 deg F temperatures are expected
tomorrow at KIPL and KBLH, with a 25% chance of temperatures
climbing above 120 deg F at KBLH.

&&

.FIRE WEATHER...
Monday through Friday:
No major changes to the forecast...Temps transition to cooler
(2-5F below normal) and more humid (minimum RH 15-50%) by
Wednesday. The more cool/humid air will be closer to the AZ/NM
border where overnight RH recoveries will exceed 35% most places
with recoveries potentially exceeding 80% for higher elevations.
Conditions will be somewhat warmer/drier conditions across
southeast California. Chances for showers and storms will increase
across eastern Arizona Monday-Thursday, with storms capable of
producing lightning strikes, locally heavy rain, strong wind
gusts, and long-traveling outflow winds that cause sudden changes
in wind directions. Outside of thunderstorms, winds will follow
typical diurnal/topographic influences with afternoon gusts near
15-20 mph.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Sunday for AZZ530-532>534-
     537-538-540>544-546-548>551.

CA...Excessive Heat Warning until 8 PM PDT Sunday for CAZ569.

     Excessive Heat Warning until 8 PM PDT Monday for CAZ560>563-
     566>568-570.

&&

DISCUSSION...AD/Iniguez
AVIATION...Percha/Hopper
FIRE WEATHER...Iniguez/AD

In the hours before

Special weather statement, Jul 9, 5:36 PM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
536 PM MST Fri Jul 9 2021

AZZ558-560-563-100100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
536 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 536 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 16 miles east of Globe. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos, Cutter and Peridot.

This includes AZ Route 70 between mile markers 257 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 11041 3338 11045 3330 11045 3329 11047
      3334 11070 3343 11070 3351 11048 3340 11038
TIME...MOT...LOC 0036Z 058DEG 2KT 3341 11050

SDB
Special weather statement, Jul 9, 6:23 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
623 PM MST Fri Jul 9 2021

AZZ533-100215-
Central La Paz AZ-
623 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...

At 623 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Burro Creek Campground, or 13 miles northeast of Alamo
Lake, moving southwest at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamo Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Alamo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3414 11333 3403 11340 3421 11372 3422 11371
      3421 11367 3423 11364 3423 11361 3431 11353
      3429 11336 3432 11334
TIME...MOT...LOC 0123Z 036DEG 15KT 3438 11338

SDB
Special weather statement, Jul 9, 7:45 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
745 PM MST Fri Jul 9 2021

AZZ560-563-100315-
Southeast Gila County AZ-San Carlos AZ-
745 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 815 PM MST...

At 745 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Sawmill, or 33 miles east of Globe, moving
southwest at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11017 3345 11018 3344 11032 3342 11035
      3340 11035 3340 11041 3356 11051 3364 11021
      3347 11010
TIME...MOT...LOC 0245Z 059DEG 9KT 3351 11022

SDB
Special weather statement, Jul 9, 9:18 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
918 PM MST Fri Jul 9 2021

AZZ547>549-551>553-555>558-100500-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-Tonto Basin AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
918 PM MST Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1000 PM MST...

At 917 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Queen Valley to near Florence Junction to
8 miles northeast of Florence. Movement was west at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mesa, Apache Junction, Florence, Coolidge, Superior, Gold Canyon,
Queen Creek, La Palma, Gold Camp, Lost Dutchman State Park,
Goldfield, San Tan Valley, Florence Junction, Queen Valley,
Superstition Mountains, Apache Lake, Phoenix Mesa Gateway Airport,
Boyce Thompson Arboretum, San Tan Mountain Park and Randolph.

This includes the following highways...
US Highway 60 between mile markers 190 and 235.
AZ Route 87 between mile markers 125 and 141.
AZ Route 202 between mile markers 30 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3325 11094 3284 11155 3310 11167 3338 11167
      3368 11120
TIME...MOT...LOC 0417Z 068DEG 12KT 3338 11126 3324 11127 3310 11125

SDB
Local storm report, Jul 9, 10:18 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     DUST STORM       1 E HIGLEY              33.31N 111.70W
07/09/2021                   MARICOPA           AZ   TRAINED SPOTTER

            VISIBILITY <1/4 MILE DUE TO DUST.

&&

PI
Local storm report, Jul 9, 10:20 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1020 PM MST FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     PHOENIX MESA GATEWAY    33.31N 111.66W
07/09/2021  M60 MPH          MARICOPA           AZ   AWOS

            KIWA METAR OBSERVATION.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:36 PM MSTFlash Flood Warning Considerable damage threatPSRGila6 hr
Jul 9, 5:36 PM MSTSpecial Weather StatementPSRGila24 min
Jul 9, 6:23 PM MSTSpecial Weather StatementPSR52 min
Jul 9, 7:45 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 8:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Jul 9, 8:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal47 min
Jul 9, 9:18 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Jul 9, 9:18 PM MSTSpecial Weather StatementPSRPinal42 min
Jul 9, 9:32 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal4 hr
Jul 9, 9:39 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal36 min
Jul 9, 9:54 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal51 min
Jul 9, 10:06 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal39 min
Jul 9, 10:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Jul 9, 10:32 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Jul 9, 10:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 10:52 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 9, 11:12 PM MSTDust Storm AdvisoryPSRMaricopa63 min
Jul 9, 11:15 PM MSTDust Storm WarningPSRMaricopa, Pinal60 min
Jul 9, 11:19 PM MSTSevere Thunderstorm WarningPSRPinal26 min
Jul 9, 11:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Jul 9, 11:31 PM MSTDust Storm AdvisoryPSRMaricopa44 min
Jul 9, 11:33 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Jul 10, 1:02 AM MSTSpecial Weather StatementPSRYuma28 min
Jul 10, 1:57 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal9 hr
Jul 10, 2:27 PM MSTSpecial Weather StatementPSRGila48 min
Jul 10, 3:15 PM MSTSpecial Weather StatementPSRGila45 min

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.